Kansas, 2001

Hail and Damaging Winds in Kansas, June 1, 2001

June 1, 2001 · NWS ICT · 30 events in 12 counties and zones

26 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 1:14 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 1, 1:14 PM CST, 45 minutes before
TTAA00 KICT DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI JUN 1 2001

NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM.  WITH
WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A
COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW
TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO
THE SOUTH WITH COLD FRONTAL PASSAGE.  THE BEST INSTABILITY LOOKS TO
RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700.  RIGHT
NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE
SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE.

WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE
INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY.  ANOTHER
LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES
AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA
BORDER SATURDAY NIGHT INTO SUNDAY.  LATER ON SUNDAY...IT LOOKS AS
THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE
KANSAS/OKLAHOMA BORDER BY 6 PM.  WITH GOOD SOUTHERLY FLOW SOUTH OF
THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL.
MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA.  THIS SHOULD LAST
INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN.

THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL
WARMING TREND.

CHANCE

FCSTID = 1
ICT   55  78  55  75 /  40  10  20  50
HUT   55  77  55  75 /  40  10  20  50
EWK   55  77  55  75 /  40  10  20  50
EQA   55  78  55  75 /  40  10  20  50
WLD   55  79  55  75 /  40  10  20  50
RSL   50  76  54  75 /  30  10  50  50
GBD   50  76  54  75 /  30  10  50  50
SLN   50  76  54  75 /  30  10  50  50
MPR   50  76  54  75 /  30  10  50  50
CFV   53  72  54  75 /  50  30  20  50
CNU   53  71  54  75 /  50  30  20  50
K88   53  70  54  75 /  h50  30  20  50

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 1, 10:14 AM CST, 3 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012014-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT FRI JUN 1 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF MIDDAY A SURFACE TROUGH OR WIND-SHIFT EXTENDS FROM NEAR
MANHATTAN SOUTHWEST THROUGH HUTCHINSON TO NEAR GAGE OKLAHOMA. THE
ATMOSPHERE ACROSS MUCH OF THE REGION CONTINUES TO WARM AND MOISTEN
AND THIS PROCESS WILL CONTINUE THROUGH THE AFTERNOON. MEANWHILE...A
STRONG COLD FRONT IS MOVING SOUTH THROUGH NEBRASKA AND THIS FRONT
WILL REACH INTERSTATE 70 BY SUNDOWN.

THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON. AFTER 3 PM...SURFACE TEMPERATURES WILL
RISE INTO THE LOWER TO MIDDLE 80S AND THIS ALONE WITH THE MOISTURE
PRESENT MAY BE ENOUGH TO TRIGGER THUNDERSTORM DEVELOPMENT. THE
GREATEST INSTABILITY AND STORM CHANCES WILL BE ALONG AND NORTHWEST
OF A WICHITA TO COTTONWOOD FALLS LINE AFTER 3 PM.

DUE TO THE STRONG CHANGE IN WIND SPEED AND DIRECTION FROM AROUND
5000 FEET UPWARD...ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SURFACE WIND DIRECTION
WILL ALSO NEED TO BE MONITORED CLOSELY SINCE ANY SOUTHERLY SURFACE
WINDS WILL ENHANCE THE TORNADO POTENTIAL...THEREFORE ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM ALONG AND NORTHWEST OF
A WICHITA TO COTTONWOOD FALLS LINE...AFTER 6 PM THE COLD FRONT
WILL SWEEP THROUGH THE AREA INCREASING THE COVERAGE OF STORMS SO
SPOTTER ACTIVATION ACROSS MUCH OF THE AREA LOOKS LIKELY TONIGHT.

CO

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

26 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
June 1, 1:59 PM CST
Where
Barton County, 2 mi E of Ellinwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -96.300

Hail, Rice

When
June 1, 2:17 PM CST
Where
Rice County, Chase
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -97.517

Hail, McPherson

When
June 1, 2:23 PM CST
Where
McPherson County, Mc Pherson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -98.433

Hail, McPherson

When
June 1, 2:56 PM CST
Where
McPherson County, Moundridge
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.767, -97.517

Hail, McPherson

When
June 1, 3:05 PM CST
Where
McPherson County, Mc Pherson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.667

Hail, Marion

When
June 1, 3:05 PM CST
Where
Marion County, Goessel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.433

Hail, McPherson

When
June 1, 3:05 PM CST
Where
McPherson County, 4 mi NE of Moundridge
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
37.133, -96.200

Hail, Chase

When
June 1, 3:50 PM CST
Where
Chase County, Saffordville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.667

Hail, Reno

When
June 1, 4:50 PM CST
Where
Reno County, Huntsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -97.567

Thunderstorm Wind, Rice

When
June 1, 5:41 PM CST
Where
Rice County, Chase
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -98.333

Thunderstorm Wind, Kingman

When
June 1, 6:00 PM CST
Where
Kingman County, Norwich
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.317, -96.783

Hail, Cowley

When
June 1, 6:15 PM CST
Where
Cowley County, 2 mi W of Burden
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -98.233

Hail, Cowley

When
June 1, 6:21 PM CST
Where
Cowley County, Cambridge
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.200, -98.267

Hail, Elk

When
June 1, 6:30 PM CST
Where
Elk County, 2 mi W of Howard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.667

Thunderstorm Wind, Reno

When
June 1, 6:30 PM CST
Where
Reno County, Yoder
Measured
56 kt (64 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.383, -96.400

Widepread tree damage.

Hail, Reno

When
June 1, 6:40 PM CST
Where
Reno County, Haven
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.900

Hail, Kingman

When
June 1, 6:45 PM CST
Where
Kingman County, Nashville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.267, -98.233

Hail, Kingman

When
June 1, 6:46 PM CST
Where
Kingman County, Nashville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -97.617

Hail, Sedgwick

When
June 1, 6:56 PM CST
Where
Sedgwick County, 3 mi W of Maize
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.900, -97.783

KFDI Radio.

Hail, Sedgwick

When
June 1, 6:56 PM CST
Where
Sedgwick County, 5 mi W of Colwich
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.200, -98.267

Hail, Sedgwick

When
June 1, 7:00 PM CST
Where
Sedgwick County, 3 mi SW of Colwich
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -97.583

Hail, Chautauqua

When
June 1, 7:00 PM CST
Where
Chautauqua County, 1 mi W of Sedan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -97.850

Hail, Sedgwick

When
June 1, 7:05 PM CST
Where
Sedgwick County, Goddard
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.233, -96.883

KSNW Channel 3.

Hail, Harper

When
June 1, 7:05 PM CST
Where
Harper County, 2 mi N of Attica
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -97.867

Hail, Harper

When
June 1, 7:17 PM CST
Where
Harper County, 5 mi S of Attica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -97.467

Hail, Harper

When
June 1, 7:22 PM CST
Where
Harper County, 3 mi SW of Attica
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.550

Hail, Harper

When
June 1, 7:25 PM CST
Where
Harper County, 3 mi SW of Attica
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.283

Thunderstorm Wind, Harper

When
June 1, 7:31 PM CST
Where
Harper County, 14 mi W of Anthony
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -97.350

Numerous trees downed.

Hail, Cowley

When
June 1, 8:30 PM CST
Where
Cowley County, 1 mi W of Tisdale
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.350, -98.350

Hail, Cowley

When
June 1, 8:30 PM CST
Where
Cowley County, 5 mi E of Winfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247739, 5246018, 5246014, 5246012, 5246015, 5246019, 5247740, 5246020, 5246011, 5246017, 5246016, 5246010, 5246009, 5246021, 5247738, 5246000, 5246008, 5246013, 5246006, 5246007, 5246005, 5246022, 5245999, 5246002, 5246004, 5246003, 5246001, 5247737, 5247735, 5247736.